Florida, 2014

Damaging Winds in Florida, June 26, 2014

June 26, 2014 · NWS JAX · 3 events in 2 counties and zones

A weakening mid level short wave trough enhanced afternoon and early evening thunderstorms over an unstable airmass when sea breezes and outflows converged. A few strong to severe storms developed over NE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weakening mid level short wave trough enhanced afternoon and early evening thunderstorms over an unstable airmass when sea breezes and outflows converged. A few strong to severe storms developed over NE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:04 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 1:04 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT THU JUN 26 2014

.SHORT TERM...TONIGHT THRU SAT NIGHT...

WATER VAPOR IMAGERY SHOWS MID/UPPER RIDGE IS PUSHING NEWD OVER THE
FL PANHANDLE INTO CENTRAL GA AS A TROUGH MOVES INTO THE ATLC. A
SFC TROUGH IS ANALYZED FROM THE MID ATLC COAST S INTO NE FL.
CONVECTIVE ACTIVITY WILL BE MORE SUBDUED TODAY WITH MID LEVEL
RIDGING...AND ATLC SEA BREEZE WILL STRUGGLE TO MOVE INLAND.
ISOLATED SHOWERS ARE CROSSING THE BIG BEND INTO THE I-75 CORRIDOR
EARLY THIS AFTN. HRRR SHOWS ACTIVITY INCREASING AFTER 3 PM OVER
THE SRN TIER AND MARCHING EWD. THE BEST CHANCES WILL BE WHEN THE
SEA BREEZES CONVERGE OVER THE ERN COUNTIES LATE AFTN/EARLY EVE IN
THE 5-8 PM TIME FRAME. WET MICROBURSTS WILL BE MAIN CONCERN.

UPR RIDGING SETTLES OVER THE AREA FRI/SAT. LOW-LEVEL NW FLOW WILL
KEEP EAST COAST SEA BREEZE GENERALLY E OF I-95 CORRIDOR. MOIST
AIRMASS WILL SUPPORT WIDELY SCATTERED AFTERNOON/EARLY EVENING
SHOWERS/T-STORMS BOTH DAYS. WESTERLY LOW-LEVEL FLOW FAVORS
ABOVE NORMAL TEMPS...WITH HIGH TEMPS IN MID 90S WELL INLAND...
LOW 90S NEAR COAST...LOWS BOTH NIGHTS LOW 70S INLAND...MID 70S
COAST. HEAT INDEX VALUES AROUND 100 DEGREES EXPECTED EACH AFTERNOON.

.LONG TERM....SUN THRU WED...

GFS/ECM SHOW WEAK SURFACE LOW MOVING OFF COAST OF SC SUNDAY...
THEN DIFFER ON FUTURE OF WEAK SYSTEM. ECM MOVES IT SW TOWARD
AND OVER NRN FL...WHILE NEW GFS STALL WEAK LOW OVER GULF STREAM
SUN/MON. OTHER MODELS HAVE DIFFERENT SOLUTIONS. FOR THIS FORECAST
GENERALLY FOLLOWED WEAKER GFS SOLUTION OF STALLED WEAK LOW WELL
OFFSHORE OF GA...WITH WEAK EAST TO NORTH FLOW ACROSS OUR AREA
AROUND CIRCULATION.

OTHERWISE...UPPER RIDGE REMAINS OVER SOUTHEASTERN STATES...WITH
MOIST AIRMASS ACROSS OUR AREA WHICH SHOULD SUPPORT SCATTERED
SHOWERS/T-STORMS EACH AFTERNOON. ABOVE NORMAL TEMPS SHOULD
CONTINUE...THOUGH SLIGHT COOLING TO AROUND NORMAL POSSIBLE EASTERN
COUNTIES IF WEAK OFFSHORE LOW GENERATES NE ONSHORE FLOW ALONG
SE GA/NE FL COASTLINE.

&&

.AVIATION...
PREVAILING VFR EXPECTED...EXCEPT IN VICINITY OF TSRA WHICH ARE
FORECAST FOR LATE AFTN BEGINNING 21Z THROUGH 01Z. A SEA BREEZE
WILL SHIFT WINDS BRIEFLY TO SE AT CRG AND SSI. THE SBRZ MAY REACH
JAX AROUND 23Z.

&&

.MARINE...
A GENERAL OFFSHORE FLOW IS EXPECTED THROUGH SATURDAY AS SFC RIDGE
REMAINS S OF THE AREA. MODELS CONTINUE TO DEPICT A TROUGH/SFC LOW
E OF ST AUGUSTINE. THIS WOULD PRODUCE A POTENTIALLY STRONGER N
TO NE FLOW OVER THE AREA SUN THROUGH EARLY NEXT WEEK...BUT DUE TO
UNCERTAINTY WILL SHOW ONSHORE WINDS BELOW HEADLINE CRITERIA.

RIP CURRENTS: LOW RISK THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  70  94 /  20  20  20  20
SSI  76  90  76  92 /  20  20  20  20
JAX  73  93  73  95 /  30  30  30  30
SGJ  75  90  75  92 /  30  30  30  30
GNV  72  93  71  95 /  30  30  30  20
OCF  72  93  71  95 /  30  30  30  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/WOLF/
Hazardous weather outlook, Jun 26, 3:36 AM EST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 AM EDT THU JUN 26 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-GAZ132>136-
149>154-162>166-270915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
436 AM EDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED BY MID TO LATE THIS AFTERNOON
AND EVENING. AN ISOLATED STORM MAY BECOME STRONG WITH LOCALLY STRONG
WIND GUSTS AND FREQUENT LIGHTNING. THE BEST CHANCES OF STORMS WILL
BE ACROSS THE SOUTHEAST ZONES AND COASTAL AREAS. STORM MOTION WILL
BE SOUTHEAST TO SOUTH AROUND 15 MPH. THUNDERSTORM ACTIVITY MAY LINGER
THROUGH MIDNIGHT...THEN DISSIPATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.
A FEW STORMS MAY BE STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING.
AN INCREASE IN THUNDERSTORM ACTIVITY IS POSSIBLE MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...STORM SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT OR SEVERE WEATHER REPORTS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 26, 3:43 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT THU JUN 26 2014

FLZ025-262115-
DUVAL-
443 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 5 MILES WEST OF NAS JAX...MOVING EAST AT 10
MPH. THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NAS JAX AND
MANDARIN THROUGH 515 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3013 8162 3013 8169 3017 8169 3019 8168
      3019 8169 3019 8179 3019 8180 3024 8177
      3024 8160
TIME...MOT...LOC 2043Z 289DEG 10KT 3021 8175

TRABERT
Special weather statement, Jun 26, 4:03 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 PM EDT THU JUN 26 2014

FLZ025-033-262130-
DUVAL-ST. JOHNS-
503 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
530 PM EDT...

AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 5 MILES WEST OF BAYARD...MOVING EAST AT 10 MPH.
THIS THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NOCATEE...BAYARD AND
DURBIN THROUGH 530 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3014 8139 3002 8145 3013 8163 3018 8161
TIME...MOT...LOC 2103Z 289DEG 7KT 3014 8159

TRABERT
Special weather statement, Jun 26, 4:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT THU JUN 26 2014

FLZ037-262145-
PUTNAM-
509 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF SATSUMA...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SATSUMA...WELAKA...POMONA PARK...LAKE COMO...FRUITLAND...
GEORGETOWN AND CRESCENT CITY THROUGH 545 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2933 8168 2934 8166 2937 8167 2937 8173
      2958 8178 2964 8166 2941 8149
TIME...MOT...LOC 2109Z 334DEG 13KT 2956 8171

TRABERT
Special weather statement, Jun 26, 4:14 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
514 PM EDT THU JUN 26 2014

FLZ025-033-262145-
DUVAL-ST. JOHNS-
514 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
545 PM EDT...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES WEST OF
BAYARD TO 3 MILES WEST OF WORLD GOLF VILLAGE TO 2 MILES NORTHEAST OF
PICOLATA...MOVING SOUTHEAST AT 20 MPH. THESE THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PICOLATA...BAYARD...BAKERSVILLE...NOCATEE...
DURBIN...WORLD GOLF VILLAGE...SPUDS...HASTINGS AND ELKTON THROUGH 545
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO
50 MPH CAN BE EXPECTED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2970 8150 2991 8161 2996 8160 2998 8162
      3006 8158 3019 8161 3013 8135 2978 8134
TIME...MOT...LOC 2114Z 326DEG 16KT 3015 8156 2997 8152
          2992 8156

TRABERT
Special weather statement, Jun 26, 4:33 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT THU JUN 26 2014

GAZ133-135-262215-
APPLING-JEFF DAVIS-
533 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS AND
APPLING COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
615 PM EDT...

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHEAST OF GRAHAM...MOVING SOUTHEAST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HAZLEHURST...GRAHAM...PLANT HATCH...PINE GROVE...SURRENCY AND BAXLEY
THROUGH 615 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3194 8233 3194 8228 3191 8222 3191 8213
      3189 8212 3190 8211 3187 8210 3184 8206
      3180 8211 3177 8209 3177 8213 3169 8213
      3157 8219 3183 8262 3192 8265 3196 8257
      3195 8250 3198 8247
TIME...MOT...LOC 2134Z 307DEG 11KT 3189 8245

HESS
Special weather statement, Jun 26, 4:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT THU JUN 26 2014

FLZ038-262230-
FLAGLER-
545 PM EDT THU JUN 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 630 PM EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER FLAGLER COUNTY...MOVING SOUTH AT 5 MPH.
THIS THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF THE INDICATED
COUNTY THROUGH 630 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2931 8121 2928 8142 2929 8142 2949 8143
      2950 8135
TIME...MOT...LOC 2145Z 346DEG 4KT 2946 8139

TRABERT

The radar

The Jacksonville radar (KJAX), 104 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
June 26, 4:45 PM EST
Where
Putnam County, 0.6 mi W of Satsuma
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.550, -81.660

Trees and power lines were blown down.

Thunderstorm Wind, Putnam

When
June 26, 4:45 PM EST
Where
Putnam County, 1.93 mi ESE of East Palatka
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.640, -81.570

Trees and power lines were blown down along Stokes Landing Road.

Thunderstorm Wind, Flagler

When
June 26, 5:20 PM EST
Where
Flagler County, 0.69 mi S of Daytona North
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.440, -81.400

Large tree branches were snapped down and a PVC frame with tarp was blown down and the PVC pipe was snapped in half.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525442, 525443, 525444.